Comptes Rendus
Mathematical Problems in Mechanics
A kinetic approximation of Hele–Shaw flow
Comptes Rendus. Mathématique, Volume 338 (2004) no. 2, pp. 177-182.

In this Note we consider a fourth order degenerate parabolic equation modeling the evolution of the interface of a spreading droplet. The equation is approximated trough a collisional kinetic equation. This permits to derive numerical approximations that preserves positivity of the solution and the main relevant physical properties. A Monte Carlo application is also shown.

Dans cette Note, nous considérons une équation dégénérée du quatrième ordre modélisant l'évolution de l'interface d'une goutte. L'équation est approchée par une équation collisionnelle cinétique. Cela permet de construire des approximations numériques qui préservent la positivité de la solution et ses principales propriétés physiques. Un exemple « Monte-Carlo  » est aussi présenté.

Received:
Accepted:
Published online:
DOI: 10.1016/j.crma.2003.11.006
Lorenzo Pareschi 1; Giovanni Russo 2; Giuseppe Toscani 3

1 Department of Mathematics, University of Ferrara, via Machiavelli 35, 35100 Ferrara, Italy
2 Department of Mathematics and Computer Science, University of Catania, viale Andrea Doria 6, 95125 Catania, Italy
3 Department of Mathematics, University of Pavia, via Ferrata 1, 27100 Pavia, Italy
@article{CRMATH_2004__338_2_177_0,
     author = {Lorenzo Pareschi and Giovanni Russo and Giuseppe Toscani},
     title = {A kinetic approximation of {Hele{\textendash}Shaw} flow},
     journal = {Comptes Rendus. Math\'ematique},
     pages = {177--182},
     publisher = {Elsevier},
     volume = {338},
     number = {2},
     year = {2004},
     doi = {10.1016/j.crma.2003.11.006},
     language = {en},
}
TY  - JOUR
AU  - Lorenzo Pareschi
AU  - Giovanni Russo
AU  - Giuseppe Toscani
TI  - A kinetic approximation of Hele–Shaw flow
JO  - Comptes Rendus. Mathématique
PY  - 2004
SP  - 177
EP  - 182
VL  - 338
IS  - 2
PB  - Elsevier
DO  - 10.1016/j.crma.2003.11.006
LA  - en
ID  - CRMATH_2004__338_2_177_0
ER  - 
%0 Journal Article
%A Lorenzo Pareschi
%A Giovanni Russo
%A Giuseppe Toscani
%T A kinetic approximation of Hele–Shaw flow
%J Comptes Rendus. Mathématique
%D 2004
%P 177-182
%V 338
%N 2
%I Elsevier
%R 10.1016/j.crma.2003.11.006
%G en
%F CRMATH_2004__338_2_177_0
Lorenzo Pareschi; Giovanni Russo; Giuseppe Toscani. A kinetic approximation of Hele–Shaw flow. Comptes Rendus. Mathématique, Volume 338 (2004) no. 2, pp. 177-182. doi : 10.1016/j.crma.2003.11.006. https://comptes-rendus.academie-sciences.fr/mathematique/articles/10.1016/j.crma.2003.11.006/

[1] F. Bernis Finite speed of propagation and continuity of the interface for thin viscous flows, Adv. Differential Equations, Volume 3 (1996), pp. 337-368

[2] F. Bernis; L.A. Peletier; S.M. Williams Source type solutions of a fourth order nonlinear degenerate parabolic equation, Nonlinear Anal., Volume 18 (1992), pp. 217-234

[3] A.L. Bertozzi The mathematics of moving contact lines in thin liquid films, Notices Amer. Math. Soc., Volume 45 (1998), pp. 689-697

[4] A.L. Bertozzi; M. Pugh The lubrication approximation for thin viscous films: regularity and long-time behavior of weak solutions, Comm. Pure Appl. Math., Volume XLIX (1996), pp. 85-123

[5] A.V. Bobylev; K. Nanbu Theory of collision algorithms for gases and plasmas based on the Boltzmann equation and the Landau–Fokker–Planck equation, Phys. Rev. E, Volume 61 (2000), pp. 4576-4586

[6] C. Cercignani; R. Illner; M. Pulvirenti The Mathematical Theory of Dilute Gases, Springer-Verlag, New York, 1995

[7] P. Degond; B. Lucquin-Desreux The Fokker–Planck asymptotics of the Boltzmann collision operator in the Coulomb case, Math. Models Methods Appl. Sci., Volume 2 (1992), pp. 167-182

[8] G. Grün; M. Rumpf Nonnegativity preserving convergent schemes for the thin films equation, Numer. Math., Volume 87 (2000), pp. 113-152

[9] T.G. Myers Thin films with high surface tension, SIAM Rev., Volume 40 (1998), pp. 441-462

[10] L. Pareschi; G. Russo An introduction to Monte Carlo methods for the Boltzmann equation, ESAIM: Proceedings, Volume 10 (2001), pp. 35-75

[11] G. Toscani One-dimensional kinetic models of granular flows, RAIRO Modél Math. Anal. Numér., Volume 34 (2000), pp. 1277-1292

[12] G. Toscani; C. Villani Probability metrics and uniqueness of the solution to the Boltzmann equation for a Maxwell gas, J. Statist. Phys., Volume 94 (1999), pp. 619-637

[13] C. Villani On a new class of weak solutions for the spatially homogeneous Boltzmann and Landau equations, Arch. Rational Mech. Anal., Volume 143 (1998), pp. 273-307

[14] L. Zhornitskaya; A.L. Bertozzi Positivity preserving numerical schemes for lubrication-type equations, SIAM J. Numer. Anal., Volume 37 (2000), pp. 523-555

Cited by Sources:

Comments - Policy


Articles of potential interest

High order asymptotic-preserving schemes for the Boltzmann equation

Giacomo Dimarco; Lorenzo Pareschi

C. R. Math (2012)


Fast methods for the Boltzmann collision integral

Clément Mouhot; Lorenzo Pareschi

C. R. Math (2004)